Nebraska, 2010

Tornadoes and Flash Flooding in Nebraska, July 4, 2010

July 4, 2010 · NWS CYS · 12 events in 3 counties and zones

Sunday, 4 July 2010 saw an upper low move through the area, causing a Tornado Watch to be issued. The area experienced low topped supercells that spawned numerous tornadoes from near Chugwater, Wyoming out to the southern Nebraska Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Sunday, 4 July 2010 saw an upper low move through the area, causing a Tornado Watch to be issued. The area experienced low topped supercells that spawned numerous tornadoes from near Chugwater, Wyoming out to the southern Nebraska Panhandle. The town of Kimball was hit particularly hard Sunday evening with large hail and torrential rains that flooded the city. The Kimball County EM told me he had over 4 inches of precip in his rain gauge. This fell in a matter of two to two and a half hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 4, 1:38 PM MST, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 4, 1:38 PM MST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
238 PM MDT SUN JUL 4 2010

.SHORT TERM...TONIGHT THROUGH TUESDAY...
MAIN FORECAST IMPACT IN SHORT TERM WILL BE TORNADO POTENTIAL THIS
EVENING. CURRENT KCYS RADAR INDICATED TWO WELL DEFINED SUPERCELLS
WITH HISTORY OF PRODUCING TORNADOES IN PLATTE COUNTY AND GOSHEN
COUNTIES WHERE WARNINGS ARE CURRENTLY IN EFFECT. MOST FAVORABLE
INSTABILITY PATTERN IS SOUTH INTO COLORADO BUT FAVORABLE SHEAR
ENVIRONMENT CONTINUES ALONG EDGE OF INSTABILITY AXIS. WILL KEEP
CURRENT TREND OF SEVERE THREAT THROUGH THIS EVENING WITH HIGHEST
TSTM POTENTIAL SOUTH AND EAST OVERNIGHT. MONDAY WILL DRY OUT WITH
WEAK FLOW BEFORE NEXT COLD FRONT ARRIVES MONDAY NIGHT WITH RETURN
TO COOLING TREND. MOST SIGNIFICANT CHANGES WERE TO FIRST SIX HOUR
GRIDS FOR SEVERE WEATHER WITH ONLY MINOR CHANGES INTO TUESDAY. SLA

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY
STILL SOME DIFFERENCES EVIDENT BETWEEN THE 12Z GFS AND ECMWF MODELS
WITH RESPECT TO THE EASTWARD MOVEMENT OF THE NRN CONUS TROUGH...WITH
THE GFS MORE PROGRESSIVE AND THE ECMWF LAGGING THE TROUGH AXIS
FURTHER TO THE WEST AND SLOWER IN BUILDING THE WRN CONUS RIDGE. A
SURFACE HIGH PRESSURE SYSTEM WILL MAINTAIN A PERSISTENT BOUNDARY
LAYER EASTERLY UPSLOPE FLOW THROUGH FRIDAY. WITH INSTABILITY PEAKING
DURING THE AFTERNOON/EARLY EVENING HOURS...EXPECT WIDELY SCATTERED
THUNDERSTORM CHANCES TO CONTINUE WEDNESDAY THROUGH FRIDAY. THIS
WEEKEND...WEAK DISTURBANCES EMBEDDED WITHIN THE ANTICYCLONIC FLOW
AROUND THE WESTERN FRINGE OF THE BROAD MID/UPPER RIDGE OVER THE
SOUTHERN CONUS WILL KEEP THUNDERSTORM CHANCES IN THE FORECAST...
MAINLY FOR AREAS ALONG AND WEST OF THE MOUNTAINS. THE AIRMASS BEHIND
TUESDAY'S COLD FRONTAL PASSAGE WILL PROVIDE BELOW NORMAL TEMPS WITH
HIGHS MOSTLY IN THE 60S AND 70S ON WEDNESDAY. THURSDAY WILL BE A
TRANSITION DAY AS THE EASTERLY UPSLOPE FLOW BREAKS DOWN. TEMPS WILL
RETURN BACK TO NORMAL OR SLIGHTLY ABOVE NORMAL FOR FRIDAY THROUGH
SUNDAY.

&&

.AVIATION...18Z TAF ISSUANCE
UPPER LEVEL DISTURBANCE APPROACHING FROM THE WEST...FAVORABLE
OROGRAPHIC LIFT AND INCREASING INSTABILITY WILL DEVELOP SCT TSTMS
THIS AFTERNOON AND EVENING. A FEW STORMS MAY BECOME STRONG PRODUCING
SMALL HAIL AND GUSTY WINDS. LOCALIZED MVFR CONDITIONS AND MODERATE
TO SEVERE TURBULENCE WILL BE POSSIBLE WITHIN THESE THUNDERSTORMS.
THE TSTMS WILL WEAKEN BY LATE EVENING. OVERNIGHT...EXPECT VFR EXCEPT
FOR POSSIBLE MVFR CIGS AT KCYS.

&&

.HYDROLOGY...UPSTREAM RELEASES FROM RESERVOIRS IN EASTERN WYOMING
WILL KEEP THE NORTH PLATTE RIVER NEAR HENRY NEB JUST ABOVE FLOOD
STAGE FOR MUCH OF THE UPCOMING WEEK. RAINFALL THIS AFTERNOON AND
TONIGHT COULD ACCUMULATE BETWEEN A QUARTER AND HALF INCH OVER THE
BASIN WHICH MAY RESULT IN SLIGHTLY HIGHER STAGE VALUES THAN
PREDICTED.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...TORNADO WATCH 442 IN EFFECT UNTIL 8 PM MDT FOR CARBON
ALBANY AND LARAMIE COUNTIES.
NE...TORNADO WATCH 442 IN EFFECT UNTIL 9 PM CDT FOR BANNER
CHEYENNE AND KIMBALL COUNTIES.
&&

LONG TERM/AVIATION/HYDROLOGY...JAMSKI
Hazardous weather outlook, Jul 4, 4:33 AM MST, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
533 AM MDT SUN JUL 4 2010

NEZ002-003-019>021-054-055-095-096-WYZ101>119-051145-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
533 AM MDT SUN JUL 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG WILL OCCUR THIS MORNING ALONG THE SOUTHERN LARAMIE
RANGE BETWEEN CHEYENNE AND LARAMIE. VISIBILITIES WILL BE REDUCED
TO LESS THAN ONE HALF MILE WITHIN THE THICKEST FOG.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS SOUTHEAST
WYOMING AND THE WESTERN NEBRASKA PANHANDLE TODAY. THE STRONGEST
THUNDERSTORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS TO 50
MPH...FREQUENT LIGHTNING...AND HEAVY RAIN. THUNDERSTORMS ARE
EXPECTED TO DISSIPATE BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND
EVENING FROM TUESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Jul 4, 1:52 PM MST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
252 PM MDT SUN JUL 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             ELK MOUNTAIN            41.69N 106.41W
07/04/2010  M1.00 INCH       CARBON             WY   CO-OP OBSERVER

            HAIL DRIFTS FOUR TO FIVE INCHES DEEP AGAINST A BUILDING.

&&

MJAMSKI
Special weather statement, Jul 4, 2:25 PM MST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
325 PM MDT SUN JUL 4 2010

WYZ118-119-042200-
CENTRAL LARAMIE COUNTY WY-EAST LARAMIE COUNTY WY-
325 PM MDT SUN JUL 4 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LARAMIE COUNTY UNTIL 400
PM MDT...

AT 323 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES WEST OF GUN BARREL...OR 23 MILES
NORTHEAST OF CHEYENNE...MOVING NORTH AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
RURAL NORTHERN LARAMIE COUNTY THROUGH 400 PM MDT

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

JAMSKI
Local storm report, Jul 4, 2:29 PM MST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
329 PM MDT SUN JUL 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             5 S YODER               41.85N 104.29W
07/04/2010  M0.75 INCH       GOSHEN             WY   TRAINED SPOTTER

            DIME TO PENNY SIZE HAIL COVERED THE GROUND.

&&

MJAMSKI
Local storm report, Jul 4, 2:31 PM MST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
331 PM MDT SUN JUL 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             10 SE CHUGWATER         41.65N 104.68W
07/04/2010  M0.75 INCH       LARAMIE            WY   TRAINED SPOTTER

            HAIL COVERED THE GROUND.

&&

MJAMSKI
Local storm report, Jul 4, 2:38 PM MST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
338 PM MDT SUN JUL 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     FUNNEL CLOUD     7 NE CHEYENNE           41.22N 104.70W
07/04/2010                   LARAMIE            WY   TRAINED SPOTTER

            FUNNEL CLOUD TO THE NORTH OF CHRISTIANSEN ROAD.

&&

MJAMSKI
Local storm report, Jul 4, 2:47 PM MST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
347 PM MDT SUN JUL 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     TORNADO          5 NNW I-80 EXIT 370     41.23N 104.68W
07/04/2010                   LARAMIE            WY   PUBLIC

            TORNADO ON THE GROUND WITH DEBRIS.

&&

MJAMSKI

The radar

The Cheyenne radar (KCYS), 78 km away, was scanning. The volume nearest the first event began at 23:08 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 2 tornado, 2 hail, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Kimball

When
July 4, 4:09 PM MST to 4:10 PM MST
Where
Kimball County, 7 mi N of Bushnell
Rating
EF0
Path length
0.5 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
41.331, -103.900

Spotter reported tornado on ground for about 30 seconds before lifting back up into wall cloud.

Hail, Kimball

When
July 4, 4:25 PM MST to 4:28 PM MST
Where
Kimball County, 6 mi N of Bushnell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.317, -103.900

Hail, Kimball

When
July 4, 4:31 PM MST to 4:34 PM MST
Where
Kimball County, 9 mi NE of Bushnell
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.322, -103.777

Tornado, Kimball

When
July 4, 5:25 PM MST to 5:26 PM MST
Where
Kimball County, 9 mi SW of Bushnell
Rating
EF0
Path length
0.5 mi
Path width
30 yd
Reported by
Law Enforcement
Coordinates
41.138, -104.022

Small tornado reported roughly 7 miles southeast of Pine Bluffs Wyoming.

Flash Flood, Kimball

When
July 4, 6:48 PM MST to 7:48 PM MST
Where
Kimball County, 0.5 mi W of Kimball to 1.5 mi SE of Kimball
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.230, -103.680

Underpasses flooded in kimball. Lodge Pole Creek out of its banks. Oliver reservoir rose a foot in the past two hours.

Flash Flood, Kimball

When
July 4, 6:50 PM MST to 7:50 PM MST
Where
Kimball County, 0.5 mi W of Kimball to 1.5 mi SE of Kimball
Cause
Heavy Rain
Reported by
Public
Coordinates
41.230, -103.680

Route 30 in Kimball under four to six inches of water.

Flash Flood, Kimball

When
July 4, 6:52 PM MST to 7:52 PM MST
Where
Kimball County, 0.5 mi WNW of Kimball to 1.5 mi ENE of Kimball
Cause
Heavy Rain
Reported by
Public
Coordinates
41.233, -103.679

Highway 71 north of Kimball flooded beneath railroad tracks.

Flash Flood, Kimball

When
July 4, 7:19 PM MST to 8:20 PM MST
Where
Kimball County, 0.5 mi W of Kimball to 1.5 mi ESE of Kimball
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.230, -103.680

Underpasses in the city under 10 feet of water. Emergency manager is closing all roads over Lodge Pole Creek from Kimball to the county line with Cheyenne County.

Thunderstorm Wind, Cheyenne

When
July 4, 7:39 PM MST to 7:41 PM MST
Where
Cheyenne County, (Sny)sidney Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
41.100, -102.980

Flash Flood, Cheyenne

When
July 4, 8:23 PM MST to 9:23 PM MST
Where
Cheyenne County, 0.5 mi W of Sidney to 1 mi S of Sidney
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.150, -102.990

Numerous streets in Sidney flooded.

Flash Flood, Cheyenne

When
July 4, 9:00 PM MST to 10:15 PM MST
Where
Cheyenne County, 8 mi E of (Sny)sidney Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.100, -102.826

County road 131 closed between Highway 30 and County Road 30 east of Sidney.

Flash Flood, Morrill

When
July 4, 9:14 PM MST to 10:14 PM MST
Where
Morrill County, 0.5 mi W of Bridgeport to 1 mi S of Bridgeport
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.670, -103.110

Some flooding of roads in Bridgeport. Water starting to go down.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyThe tornado archive for Nebraska, 2010Warnings in Nebraska, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229601, 229602, 229603, 229604, 229605, 229606, 229607, 229608, 229609, 229610, 229612, 229611.